Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Allergic reaction with full body itch - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Asthma and Allergy
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
User :   Back in mid October I had an allergic reaction to what I believe was Minocycline. I broke out in hives all over my body, and immediately stopped taking the minocycline. I was injected with steroids, and prescribed prednisone for 3 weeks (tapered). Now, about 3.5 months later, i'm still itchy all over. I don't have hives, but my whole body itches from head to toe and it's driving me crazy. I was never itchy before my allergic reaction. Is it possible still be suffering from an allergic reaction for this long even though I stopped taking the antibiotic over 3 months ago? What should I do?
Doctor :   Hi
User :   Hi
Doctor :   let me read ur query
User :   okay thank you
Doctor :   Allergic drug reactions do not usually last for such long periods
Doctor :   they tend to subside within 24-48 hrs of stoping and withdrawing the concerned medication
Doctor :   did u have the itching even when u were on prednisone ?
User :   Okay. The hives happened about 2 weeks after i began taking the minocycline which is why I assumed it was that, but i never actually got it confirmed. that was the first time i ever had hives, or an allergic reaction to anything
User :   I was not itchy while on prednisone
User :   i started itching again about 2 days after i stopped taking prednisone
Doctor :   so how many days were u on prednisone
User it was 3 full weeks so 21 days
Doctor :   so for that duration , u were symptom free ?
Doctor :   may i know why was minocycline initiated in the first place ?
User :   yes. I went to urgent care when i got the hives, and they gave me three shots which made the hives and the itchiness go away, and a prescription for prednisone for 3 weeks. While i was on prednisone i had side effects from it, but no hives, or itchiness
User :   i was on minocycline for acne
Doctor :   ok
Doctor :   Persistant itching could be due to an irritant dermatitis or due to allergy induced high eosinophil count
User :   okay
Doctor :   high eosinophils, a type of blood cell, can cause itching
Doctor :   You can try to use some steroid cream like betamethasone , for the time being to control the symptoms
User :   okay. Would you recommend me seeing an allergist?
Doctor :   also any antihistamines available OTC , like benadryl can also be taken
User :   yea I've been taking benadryl and claritin, and they help, but it's still incredibly itchy even with those
Doctor :   You can initially get some blood tests , like a complete blood counts done with your physician
User :   okay
Doctor :   based on the test results, the decision to go to an allergist can be taken
Doctor :   for the time being, you can try methods such as cold packs as well to control the symptoms
Doctor :   do u have itching more prominently in the night ?
User :   I haven't noticed any difference at night or during the day
User :   it's pretty much all the time
Doctor :   are u able to sleep well at night ?
User :   yes I do sleep
User :   luckily it's not keeping me up
Doctor :   In case of dry skin, also can cause itching
Doctor :   try to apply some moisturiser to the skin, which may also help
User :   okay. thank you for your help
Doctor :   you are welcome
User :   have a good night
Doctor :   take care
Doctor :   bye for now and good night to u as well
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor